Alert archive / Montana / Flash Flood Warnings in 2005
Flash Flood Warning 3, NWS Glasgow, MT
NWS Glasgow, MT issued this flash flood warning at Jun 16, 2005, 1:36 PM MDT for Phillips County, Montana. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2005, 1:36 PM MDT (19:36 UTC)
- Expired
- Jun 16, 2005, 7:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Glasgow, MT
- Area
- Counties, with a storm outline in the text
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 102 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 1:45 PM MDT | HEAVY RAIN 1.8 | 11 Sw Malta, MT | IN AN HOUR |
| Jun 16, 1:45 PM MDT | HEAVY RAIN 1.8 | 11 Sw Malta, MT | IN AN HOUR. |
| Jun 16, 2:30 PM MDT | HEAVY RAIN 2.7 | 7 Sse Malta, MT | 2.70 INCHES OF RAIN FELL IN 45 MINUTES |
| Jun 16, 3:00 PM MDT | FLASH FLOOD | 10 S Malta, MT | HEAVY RAINFALL FELL IN AN AREA FROM 12 MILES SOUTHWEST OF MALTA TO 12 MILES SOUTHEAST OF MALTA. DEPUTY SHERIFF/DES COORDINATOR REPORTED A LOT OF DEBRIS CONSISTING OF WOOD, GRASSES AND GARBAGE CANS WERE SWEPT INTO FENCING. ALKALI CREEK ROSE QUITE HIGH AND WATER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGGW 161939 FFWGGW MTC071-170130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GLASGOW MT 136 PM MDT THU JUN 16 2005 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA. * UNTIL 730 PM MDT * AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAGNER... SLEEPING BUFFALO...MALTA AND DODSON. DOPPLER RADAR ESTIMATED OVER 2 INCHES OF RAIN SOUTHWEST OF MALTA SINCE NOON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4802 10833 4802 10759 4859 10744 4858 10828 $$ GFF WEATHER.GOV/GLASGOW
1 follow-up statement
000 WGUS75 KGGW 162246 FFSGGW MTC071-170130- FLOOD STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 437 PM MDT THU JUN 16 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM MDT FOR CENTRAL PHILLIPS COUNTY... AT 230 PM MDT...THE PUBLIC REPORTED A THUNDERSTORM THAT PRODUCED 2.70 INCHES OF RAIN IN 45 MINUTES 7 MILES SOUTH SOUTHEAST OF MALTA. DOPPLER RADAR INDICATED BETWEEN 4 AND 5 INCHES OF RAINFALL ABOUT 10 MILES SOUTH OF MALTA. THIS THUNDERSTORM HAS MOVED OUT OF THE WARNING AREA...BUT HEAVY RUNOFF FROM THIS STORM WILL CONTINUE INTO THE EARLY EVENING HOURS. ISOLATED THUNDERSTORMS WITH EXCESSIVE RAIN MAY REDEVELOP OVER PHILLIPS COUNTY LATER THIS EVENING...AND ADDITIONAL HEAVY RUNOFF WILL BE POSSIBLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY...ESPECIALLY AT NIGHT. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4811 10800 4808 10759 4838 10748 4837 10788 $$ DNS WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 8:52 AM MDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 16, 8:52 AM MDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 852 AM MDT THU JUN 16 2005 .SHORT TERM...FOR NORTHEAST MONTANA TODAY... A COLD FRONT HAS STALLED OUT AN IS BECOMING MORE ILL DEFINED ACROSS OUR EXTREME EASTERN ZONES. LITTLE IN THE WAY OF AN AIRMASS CHANGE BEHIND THE FRONT WITH ONLY SOME WEAK LOW LEVEL CONVERGENCE EVIDENT ALONG THE FRONTAL BOUNDARY. THE 12Z KGGW SOUNDING HAS A NICE CAP BETWEEN 500-550MB AND WILL BE INTERESTING TO SEE WHAT HAPPENS WITH THIS CAP...AND THUS PLAN TO DO AN 18Z SOUNDING DUE TO THE SEVERE WEATHER THREAT LATER TODAY INTO TONIGHT. EASTERN MONTANA REMAINS IN A MOIST AND UNSTABLE SOUTHWEST FLOW AROUND A CLOSED UPPER LOW OFF THE OREGON COAST. NO REAL SHORTWAVES EVIDENT IN THE FLOW THAT ARE VISIBLE ON WATER VAPOR...BUT APPEARS THERE MAYBE SOME SHORTWAVE ENERGY EMBEDDED IN THE FLOW BACK ACROSS IDAHO. A FEW ISOLATED SHOWERS IN NORTHERN PHILLIPS AND VALLEY COUNTIES...AND AN ONE OR TWO VERY ISOLATED SHOWERS ACROSS OUR EASTERN ZONES. THE ACTIVITY ACROSS OUR NORTHWEST ZONES SHOULD LIFT UP INTO CANADA WITHIN THE HOUR SO DO NOT PLAN TO UPDATE FOR THIS ACTIVITY. ISOLATED SHOWERS IN THE EAST ARE FALLING APART. OTHERWISE...THERE IS AN AREA OF LOW CLOUDS WITH CEILINGS AROUND 1K FT THAT EXTEND FROM NORTHWEST SOUTH DAKOTA AND SOUTHEAST MONTANA UP INTO OUR SOUTHEAST ZONES. PLAN TO INCREASE THE CLOUD COVER INTO THE M/CLOUDY RANGE ACROSS OUR SOUTHEAST ZONES FOR THE REMAINDER OF THE MORNING. THE AREA IS STILL IN A SLIGHT RISK TODAY INTO TONIGHT. THE ONLY REAL TRIGGER WILL BE SHORTWAVES IN THE FLOW...BUT THE ATMOSPHERE IS MORE UNSTABLE THAN YESTERDAY AND DEW POINTS ARE CURRENTLY IN THE UPPER 50S AND LOW 60S ACROSS THE EASTERN HALF OF OUR CWA...SO CERTAINLY EVEN MORE JUICY AT LOW LEVELS THAN YESTERDAY. THE MORNING SOUNDING HAS PRECIPITABLE WATER VALUES APPROACHING AN INCH. CAPE VALUES PROGGED TO BE AROUND 1000J/KG WITH LIS AROUND -4C...AND ANY STORMS LATER TODAY INTO TONIGHT MAY CONTAIN HEAVY DOWNPOURS...LARGE HAIL...AND DAMAGING WIND GUSTS. UNLIKELY TO BE A WIDESPREAD SEVERE WEATHER OUTBREAK BUT CERTAINLY THE POTENTIAL WHERE A FEW STORMS COULD TURN SEVERE. CB .PREVIOUS DISCUSSION...FOR NORTHEAST MONTANA...TDY THROUGH SAT... THREAT OF SEVERE WEATHER ACROSS CWA AGAIN TODAY AND TONIGHT. AIRMASS REMAINS VERY JUICY...DEW POINTS IN THE UPPER 50S OVER THE EASTERN ZONES...AND PW NEAR 1 INCH. AIRMASS ALSO UNSTABLE WITH LI OF NEAR MINUS 5 AND GOOD CAPE OF 1-2K J/KG FORECASTED FOR THE AFTERNOON. MAIN LIMITING FACTOR WILL BE LACK OF INITIATION TRIGGER AND WEAK CAP. WEAK SHORTWAVE ENERGY SLIDING NORTHEAST THROUGH THE UPPER FLOW SHOULD INITIATE STORMS OVER THE MOUNTAINS AND CONDITIONS FAVORABLE FOR ELEVATED CONVECTION TO SPREAD INTO THE PLAINS DURING THE LATE AFTERNOON AND EVENING. STRONGER SHORTWAVE/JET STREAK LIFTS NORTHEAST ACROSS WESTERN MONTANA ON FRIDAY WITH TIGHTENING FRONTAL BOUNDARY ACROSS CENTRAL MONTANA. STRONG THERMAL RIDGE AND LOW LEVEL JET PUNCHES INTO EASTERN MONTANA PUSHING TEMPERATURE TO NEAR OR ABOVE 90 ACROSS THE SOUTHEAST ZONES. THUNDERSTORMS EXPECTED TO DEVELOP ALONG OR WEST OF THE FRONTAL BOUNDARY AND SWEEP ACROSS THE CWA OVERNIGHT AS THE FRONT MOVES EAST. WEAK HIGH PRESSURE MOVE OVER THE REGION ON SATURDAY BUT MOIST SOUTHWEST FLOW CONTINUES WITH RIDGE AXIS MOVING SLIGHTLY EASTWARD. THERMAL RIDGE SHIFTS INTO THE DAKOTA...WEAKENING CAP OVER EASTERN MONTANA AND KEEPING THREAT OF THUNDERSTORMS GOING. EBERT .LONG TERM...SATURDAY NIGHT THRU THURSDAY... TONIGHT MODELS LOOKING SIMILAR TO LAST NIGHTS WITH THE PATTERN TAKING ON A VERY SUMMERY LOOK. A STRONG UPPER RIDGE IS OVER THE PLAINS EARLY ON WITH A SW FLOW ALOFT INTO NE MT. A WEAKENED UPPER TROUGH REMAINS ALONG THE PACIFIC COASTLINE WHICH ALLOWS THE PLAINS RIDGE TO RETROGRADE WESTWARD...AND ALSO BECOMES MORE WEST-EAST ORIENTED. THIS ALLOWS 500 MB HEIGHTS TO RISE OVER OUR AREA... EXCEEDING 580 DM...AND ISOBARS ALSO BECOMING MORE WESTERLY ORIENTED WITH TIME. THE RESULT WILL BE A WARMING AND DRYING TREND WITH THE WARMEST HIGHS SO FAR THIS YEAR. THICKNESSES CLIMB TO AROUND 580 DM TUE AND WED. HAVE RAISED HIGHS SLIGHTLY CLOSER TO GFS ENSEMBLE HIGHS...BUT PROBABLY STILL CONSERVATIVE. CHANGES MADE TO ONGOING FORECAST ARE SMALL AND WILL STICK WITH THE MODELS IDEA OF CONTINUED TRENDING TO A PROMINENT RIDGE INFLUENCING OUR AREA. WILL LOWER SOME POPS AND CLOUD COVER...KEEPING MOST SLIGHT AND EARLY ON IN PERIOD...MAINLY IN NIGHTTIME 12 HOURS. SUBSIDENCE ALOFT WILL KEEP CONVECTIVE ACTIVITY FROM FORMING OVER OUR AREA AS TIME GOES ON...AND NOT CONSISTENT MODELS INDICATIONS OF ANY STRONG SHORTWAVE TO LATCH ONTO FOR POPS EITHER. SIMONSEN && AVIATION... AN AREA OF LOW CLOUDS ARE MOVING NORTH ACROSS EAST CENTRAL MONTANA HAS BROUGHT MVFR CEILINGS TO GDV AND SDY. THE LOW CLOUDS SHOULD BURN OFF WITH DAYTIME HEATING. TO THE NORTH...SOME MID LEVEL CLOUDS ARE MOVING NORTH LEAVING CLEAR SKIES BEHIND. UNSTABLE AIR SHOULD ALLOW SOME THUNDERSTORMS DEVELOP THIS AFTERNOON THAT COULD BRING BRIEF PERIODS OF LOW VISIBILITIES AND CEILINGS. FORRESTER && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 16, 6:02 AM MDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 602 AM MDT THU JUN 16 2005 MTZ016>027-059>062-171200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 602 AM MDT THU JUN 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST MONTANA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND SATURDAY ACROSS MUCH OF NORTHEAST MONTANA. THE CHANCE FOR ADDITIONAL THUNDERSTORMS...SOME POSSIBLY SEVERE...CONTINUES THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 12:17 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 58 min |
| Jun 16, 1:14 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 61 min |
| Jun 16, 2:17 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 58 min |
| Jun 16, 2:37 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 53 min |
| Jun 16, 2:42 PM MDT | Flash Flood Warning | GGW | Phillips, Valley | 6 hr |
| Jun 16, 3:27 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 38 min |
Nearby
Flash Flood Warnings in Montana, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.